Flash Flood, Estill
- When
- June 25, 2:57 PM EST to 8:00 PM EST
- Where
- Estill County, 1 mi E of Jinks
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Highway 3328 was closed near Red Lick due to high water.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Highway 3328 was closed near Red Lick due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 25, 11:45 AM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1245 PM EDT FRI JUN 25 2004 .DISCUSSION... FRONTAL BOUNDARY AND SFC WAVES IN THE VICINITY OF THE CWA WITH GOOD TROPICAL FEED AIDING IN LARGE AREA OF PRECIPITATION TODAY. EXPECT AT LEAST 80 PERCENT COVERAGE OF PRECIP TO CONTINUE THE REST OF TODAY...UNTIL FORCING RELAXES LATER THIS EVENING. ADJUSTED TEMPERATURES DOWN FOR THE MAJORITY OF THE ZONES...ESPECIALLY ALONG AND SOUTH OF THE MOUNTAIN PARKWAY WHERE REINFORCED RAIN-COOLED AIR FROM SHOWERS IS HELP KEEPING TEMPERATURES IN THE LOWER 70S FOR MOST. THE OTHER MOST SIGNIFICANT CHANGE IS TO INCREASE THE NORTHERN ZONE GROUPINGS TO CATEGORICAL CHANCES AS THE MESOSCALE AND STORM ENVIRONMENTS ARE HELPING TO SUSTAIN A COMPLEX OF STORMS THAT HAS SLOWLY WORKED ITS WAY EAST ALONG AND NORTH OF INTERSTATE 64. HYDRO PROBLEMS HAVE BEEN LIMITED TO URBAN AND SMALL STREAM SO FAR...HOWEVER WILL LET THE WATCH CONTINUE TO ROLL AND REASSESS CLOSER TO AFTERNOON ZONE ISSUANCE. ZONES ALREADY OUT THERE. && .PREV DISCUSSION 615 AM EDT FRI JUN 25 2004 AS EXPECTED...SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN KENTUCKY. HOWEVER...AREA OF PRECIP IS MUCH MORE ORGANIZED THAN PREVIOUSLY EXPECTED AND RAINFALL RATES OF NEARLY AN INCH PER HOUR PER FFMP...COMBINED WITH IR SAT PICS INDICATING COOLING CLOUD TOPS ACROSS TENNESSEE WITH PLENTY OF RAIN TO COME...SUGGESTS SOME POTENTIAL FLOODING PROBLEMS TODAY. AS A RESULT...WILL ISSUE A FLOOD WATCH FOR THE SOUTHERN HALF OF OUR FORECAST AREA TODAY AND THIS EVENING. && 300 AM EDT FRI JUN 25 2004 FOCUS FOR THIS MORNINGS FORECAST WAS MAINLY WITH FRIDAY/FRIDAY EVENING/S PCPN FORECAST. WATER VAPOR SAT PIC SHOWS SE KY UNDER THE INFLUENCE OF SUBTROPICAL JET...WITH A NOTICEABLE SHORTWAVE EMBEDDED IN MOIST PLUME MOVING INTO SE ARKANSAS ATTM. 00Z BNA SOUNDING INDICATED QUITE OF BIT OF MID LEVEL DRY THAT WILL NEED TO BE SATURATED BEFORE PCPN CAN REACH THE GROUND...SO ADJUSTED POPS SLIGHTLY TO BEGIN PCPN A LITTLE LATER THIS MORNING (BUT STILL BEFORE 12Z IN THE SOUTH). GFS/ETA HAVE DIFFERENT SOLUTIONS ON HOW TODAY/S WEATHER WILL UNFOLD WITH GFS PUMPING OUT GREATER THAN 1.75 INCHES OF RAIN IN CENTRAL TN BY 12Z FRIDAY WHICH LOOKING AT CURRENT RADAR/SAT PICS SEEMS OVERDONE. IN ADDITION...GFS PLACES AREA OF STRONGER LIFT IN SE KY TODAY...BUT HAVE A DIFFICULT TIME BUYING INTO ITS SOLUTION OF TAKING 850MB LOW IN N MS AT 12Z FRI AND JUMPING IT TO NE TN BY 18Z. AS A RESULT...LEANED TOWARD THE ETA SOLUTION FOR TODAY. THIS SOLUTION SHOWS ISENTROPIC LIFT INCREASING ACROSS THE SOUTHERN 2/3RDS OF THE FORECAST AREA BETWEEN 09Z-15Z WITH COND PRESSURE DEFICIT VALUES SHRINKING. WITH GREATEST UPPER DIVERGENCE FORECAST ACROSS FAR SOUTHEAST ZONES...WILL KEEP HIGHEST POPS THERE AND TAPER THEM DOWNWARD AS ONE GOES NORTH WHERE LIFT WEAKENS. WITH STRONGEST MID LEVEL WINDS FORECAST TO REMAIN NORTH AND EAST OF OUR AREA...FEEL SVR THREAT IS VERY SMALL. WILL HAVE TO CLOSELY MONITOR THREAT FOR HEAVY RAINS AS PW VALUES WILL EXCEED 1.5 INCHES TODAY IN TROPICAL AIRMASS. HOWEVER...BEST LOW LEVEL JET FORECAST TO REMAIN SOUTH OF OUR AREA WHICH MAY KEEP FOCUS FOR HEAVIEST RAINS TO OUR SOUTH. PCPN SHOULD GRADUALLY END TONIGHT AS SURFACE BOUNDARY FINALLY PUSHES SOUTH AND EAST OF THE REGION TONIGHT. AGAIN...PREFERRED THE ETA/S SOLUTION...WHICH BRINGS BOUNDARY THROUGH SE KY SLOWER THAN GFS...THUS EXCEPT A SLOWER DECREASE OF DEWPOINTS TONIGHT. AS A RESULT...INCREASED LOWS TONIGHT ACROSS THE SRN PORTION OF THE FORECAST AREA. FOR SATURDAY...ETA TRYING TO SQUEEZE OUT A SMALL AMOUNT OF QPF IN SE KY...BUT WITH FORECAST SOUNDING SHOWING A VERY DRY AIRMASS ABV 850MB...WILL KEEP DRY FORECAST GOING AND GO A DEGREE OR TWO BELOW MAV NUMBERS FOR HIGHS. OTHER THAN LOWERING LOWS SATURDAY NIGHT A COUPLE OF DEGREES DUE TO INFLUENCE OF SFC RIDGE/DRY AIR IN PLACE...DIDNT MAKE ANY ADDITIONAL CHANGES TO THE FORECAST. && 1150 PM EDT THU JUN 24 2004 UPDATED POPS IN BOTH THE FIRST AND SECOND PERIODS AS WELL AS INCREASED SKY COVER. ISENTROPIC LIFT AHEAD OF SW/V APPROACHING THE REGION SHOULD LEAD TO PRECIP MOVING IN FROM THE S AND DEVELOPING IN AREAS SOUTH OF A SME TO LNP LINE LATE IN THE FIRST PERIOD...WITH A GOOD CHANCE OF SHOWERS LATE AS FAR N AS JKL. RAISED POPS A LITTLE IN SOME OF THE CENTRAL ZONES INCLUDING JKL FOR FRI. IN ADDITION... BEEFED UP QPF AS PWATS CLIMB ABOVE 1.5 AND WITH GOOD OMEGA WITH SW/V AND FRONT CROSSING THE REGION...QPF OF AROUND 1 OR SO SEEMS POSSIBLE FROM SOUTHERN LETCHER COUNTY SW TO MCCREARY CO...WITH A PRETTY SHARP CUTOFF TO THE NORTH OF THAT. WITH ANY CONVECTION... THERE COULD BE SOME ISOLATED FLASH FLOOD PROBLEMS OVER THE FAR SOUTH. INSTABILITY PARAMETERS ON FORECAST SOUNDINGS LOOK THE BEST THERE FOR FRI. FOR NOW...HAVE HIGHLIGHTED THE THREAT OF LOCALLY HVY RAIN IN THE HWO AND MENTIONED RAIN HEAVY AT TIMES FOR THE SOUTHERN ZONES ON FRI. TEMPS AND THE REST OF THE FORECAST ELEMENTS LOOK IN GREAT SHAPE. && 430 PM EDT THU JUN 24 2004 ALTHOUGH AFTERNOON CU WILL DISSIPATE THROUGH THE REMAINDER OF THE AFTERNOON...CI WILL BE ON THE INCREASE AS AN UPPER DIST MOVES NORTH FROM THE GULF. A COLD FRONT LOCATED THROUGH THE MIDWEST WILL SINK SOUTH THROUGH THE PERIOD AS WELL. MOISTURE WILL BE PULLED NORTH INTO THE CWA. GOOD OMEGA IN THE FIRST HALF OF THE DAY FRI ALONG WITH UPPER DIV WILL CONTRIBUTE TO WIDESPREAD SHOWERS OVERSPREADING SOUTHEAST KENTUCKY. LOWERED TS CHC RELATIVE TO SHRA CHCS...EMBEDDED TS IS THE THINKING...EXPECTING A BIT MORE STABLE/LOW TOPPED CONV ON THE NORTH SIDE OF A WAVE THAT MOVES THROUGH TN UP THE SPINE OF THE APPALACHIANS. FOLLOWED GFS SOLN CLOSER THAN ETA...KEEPING TRACK A BIT FURTHER SOUTH...WITH MIDWEST FRONT AND BROAD UPPER TROUGH SEARING THE TRACK TO OUR SOUTHEAST. WENT A BIT UNDER MOS FOR TEMPS TOMORROW COINCIDING WITH THE CLOUDS AND RAIN KEEPING AREA ON THE COOL SIDE. RELATIVELY DRY CONDITIONS FOLLOW FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LOW HOLDS SURFACE FRONT JUST TO OUR SOUTH. SLT CHC POPS MAKING THEIR WAY INTO SOUTHERN KENTUCKY POSSIBLY MONDAY. THEN FOR THU/FRI A WARM FRONT IS IN THE VC WITH AN INCREASE IN SHRA/TS WITH THIS FEATURE. && .JKL...FLOOD WATCH UNTIL MIDNIGHT EDT SATURDAY FOR ZONES KYZ068-069-079-080-083>088-109>118-120. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 411 AM EDT FRI JUN 25 2004 KYZ044-050>052-058>060-104-106>108-119-261000- BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JOHNSON KY-MARTIN KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-ROWAN KY-WOLFE KY- 411 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KYZ068-069-109>114-120-261000- BREATHITT KY-FLOYD KY-JACKSON KY-KNOTT KY-LEE KY-MAGOFFIN KY- OWSLEY KY-PIKE KY-ROCKCASTLE KY- 411 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS WILL DEVELOP TODAY ALONG WITH ISOLATED THUNDERSTORMS. THIS PRECIPITATION WILL LINGER INTO THIS EVENING BEFORE ENDING. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...THE PROLONGED NATURE OF THE RAIN MAY CAUSE SOME PONDING OF WATER IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IF FLOODING IS OBSERVED OR MORE THAN AN INCH OF RAIN IN AN HOUR IS MEASURED. KYZ079-080-083>088-115>118-261000- BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY- MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY- 411 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS...WILL OCCUR TODAY AND CONTINUE INTO THE EVENING...BEFORE TAPERING OFF BY MIDNIGHT. BECAUSE THE AIRMASS IS VERY MOIST...PERIODS OF HEAVY RAIN WILL BE POSSIBLE WHICH MAY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY EVENING AS WELL AS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO CONTACT THE NATIONAL WEATHER SERVICE IF FLOODING IS OBSERVED OR MORE THAN ONE INCH OF RAIN IS MEASURE IN AN HOUR OR LESS. HYSELL
The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406539, 5406540.